Alert archive / Minnesota / Frost Advisories in 2005

Frost Advisory 1, NWS Sioux Falls, SD

September 28, 2005Clay County, Dickinson County, Osceola County, Iowa; 8 counties in Minnesota; 7 counties in South Dakota

NWS Sioux Falls, SD issued this frost advisory at Sep 28, 2005, 5:23 PM CDT for Clay County, Dickinson County, Osceola County, Iowa; 8 counties in Minnesota; 7 counties in South Dakota. It took effect at Sep 29, 2005, 4:00 AM CDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Sep 28, 2005, 5:23 PM CDT (22:23 UTC)
In effect from
Sep 29, 2005, 4:00 AM CDT
Expired
Sep 29, 2005, 6:56 AM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD

Counties Clay County, IA, Dickinson County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Beadle County, SD, Brookings County, SD, Kingsbury County, SD, Lake County, SD, Miner County, SD, Moody County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 49 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -220 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-220 m²/s²
0-3 km storm-relative helicity
-161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KFSD 282223
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
523 PM CDT WED SEP 28 2005

.TEMPERATURES SHOULD DROP TO 30 TO 35 DEGREES FROM EAST CENTRAL
SOUTH DAKOTA TO SOUTHWEST MINNESOTA AND THE NORTHERN PART OF
NORTHWEST IOWA LATE TONIGHT WITH CLEAR SKIES AND LIGHT WINDS
EXPECTED. FROST WILL BE LIKELY IN THESE AREAS. PATCHY FROST IS
ALSO EXPECTED IN THE REMAINDER OF SOUTHEAST AND SOUTH CENTRAL
SOUTH DAKOTA TO SOUTHERN PARTS OF NORTHWEST IOWA AND FAR NORTHEAST
NEBRASKA LATE TONIGHT. NOW MAY BE A GOOD TIME TO HARVEST GARDEN
VEGETABLES AND BRING IN SENSITIVE POTTED PLANTS.

IAZ002-003-014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
053>056-290630-
/X.NEW.KFSD.FR.Y.0001.050929T0900Z-050929T1200Z/
OSCEOLA-DICKINSON-CLAY IA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-SANBORN-
MINER-LAKE-MOODY-
INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...SPENCER...
TYLER...IVANHOE...MARSHALL...SLAYTON...WINDOM...WORTHINGTON...
JACKSON...PIPESTONE...LUVERNE...HURON...DE SMET...BROOKINGS...
WOONSOCKET...HOWARD...MADISON...FLANDREAU
523 PM CDT WED SEP 28 2005

...FROST ADVISORY IN EFFECT FROM 4 AM TO 7 AM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 7 AM CDT THURSDAY. 

TEMPERATURES SHOULD DROP INTO THE 30 TO 35 RANGE LATE TONIGHT WITH
FROST LIKELY.

A FROST ADVISORY MEANS THAT FROST IS LIKELY. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$
RSR
3 follow-up statements
000 
WWUS73 KFSD 290224
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
924 PM CDT WED SEP 28 2005

.TEMPERATURES SHOULD DROP TO 30 TO 35 DEGREES FROM EAST CENTRAL
SOUTH DAKOTA TO SOUTHWEST MINNESOTA AND THE NORTHERN PART OF
NORTHWEST IOWA LATE TONIGHT WITH CLEAR SKIES AND LIGHT WINDS
EXPECTED. FROST WILL BE LIKELY IN THESE AREAS. PATCHY FROST IS
ALSO EXPECTED IN THE REMAINDER OF SOUTHEAST AND SOUTH CENTRAL
SOUTH DAKOTA TO SOUTHERN PARTS OF NORTHWEST IOWA AND FAR
NORTHEAST NEBRASKA LATE TONIGHT. NOW MAY BE A GOOD TIME TO
HARVEST GARDEN VEGETABLES AND BRING IN SENSITIVE POTTED PLANTS.

IAZ002-003-014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
053>056-291030-
/X.CON.KFSD.FR.Y.0001.050929T0900Z-050929T1200Z/
OSCEOLA-DICKINSON-CLAY IA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-SANBORN-
MINER-LAKE-MOODY-
INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...SPENCER...
TYLER...IVANHOE...MARSHALL...SLAYTON...WINDOM...WORTHINGTON...
JACKSON...PIPESTONE...LUVERNE...HURON...DE SMET...BROOKINGS...
WOONSOCKET...HOWARD...MADISON...FLANDREAU
924 PM CDT WED SEP 28 2005

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 7 AM CDT
THURSDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 7 AM CDT
THURSDAY. 

TEMPERATURES SHOULD DROP INTO THE 30 TO 35 RANGE LATE TONIGHT
WITH FROST LIKELY.

A FROST ADVISORY MEANS THAT FROST IS LIKELY. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$
RSR
000 
WWUS73 KFSD 290854
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
354 AM CDT THU SEP 29 2005

.TEMPERATURES SHOULD DROP TO 30 TO 35 DEGREES FROM EAST CENTRAL
SOUTH DAKOTA TO SOUTHWEST MINNESOTA AND THE NORTHERN PART OF
NORTHWEST IOWA EARLY THIS MORNING WITH CLEAR SKIES AND LIGHT
WINDS EXPECTED. FROST WILL BE LIKELY IN THESE AREAS. PATCHY FROST
IS ALSO EXPECTED IN THE REMAINDER OF SOUTHEAST AND SOUTH CENTRAL
SOUTH DAKOTA TO SOUTHERN PARTS OF NORTHWEST IOWA AND FAR NORTHEAST
NEBRASKA LATE TONIGHT. NOW MAY BE A GOOD TIME TO HARVEST GARDEN
VEGETABLES AND BRING IN SENSITIVE POTTED PLANTS.

IAZ002-003-014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
053>056-291200-
/X.CON.KFSD.FR.Y.0001.050929T0900Z-050929T1200Z/
OSCEOLA-DICKINSON-CLAY IA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-SANBORN-
MINER-LAKE-MOODY-
INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...SPENCER...
TYLER...IVANHOE...MARSHALL...SLAYTON...WINDOM...WORTHINGTON...
JACKSON...PIPESTONE...LUVERNE...HURON...DE SMET...BROOKINGS...
WOONSOCKET...HOWARD...MADISON...FLANDREAU
354 AM CDT THU SEP 29 2005

...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING...

TEMPERATURES SHOULD DROP INTO THE 30 TO 35 RANGE EARLY THIS
MORNING WITH FROST LIKELY.

A FROST ADVISORY MEANS THAT FROST IS LIKELY. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$
000 
WWUS73 KFSD 291156
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
656 AM CDT THU SEP 29 2005

.FROST WILL DISSIPATE QUICKLY THIS MORNING WITH THE ONSET OF
SUNRISE. THEREFORE...THE FROST ADVISORY HAS BEEN CANCELLED.

IAZ002-003-014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
053>056-291300-
/X.CAN.KFSD.FR.Y.0001.000000T0000Z-050929T1200Z/
OSCEOLA-DICKINSON-CLAY IA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-SANBORN-
MINER-LAKE-MOODY-
INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...SPENCER...
TYLER...IVANHOE...MARSHALL...SLAYTON...WINDOM...WORTHINGTON...
JACKSON...PIPESTONE...LUVERNE...HURON...DE SMET...BROOKINGS...
WOONSOCKET...HOWARD...MADISON...FLANDREAU
656 AM CDT THU SEP 29 2005

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE
FROST ADVISORY. 

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this frost advisory went out at Sep 28, 3:32 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 28, 3:32 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
332 PM CDT WED SEP 28 2005

.DISCUSSION...
STRONG TROUGH SLICING THROUGH THE CENTRAL CONUS ATTM. BEHIND...
SUBZERO 850 HPA AIR HAS MADE ITS RETURN TO THE NORTHERN PLAINS THIS
AFTN...AND SETS UP WHAT IS THE LARGEST CONCERN FOR THE AFTERNOON
PACKAGE IN THE SHORT TERM...WHICH IS THE FROST POTENTIAL OVERNIGHT.

BLUSTERY NORTHERLY WINDS WILL DECREASE RAPIDLY THIS EVENING AS HIGH
PRESSURE SETTLES INTO NE. RESIDUAL SC WILL DECREASE RAPIDLY EARLY
EVNG...LEAVING A CLASSIC DECOUPING NIGHT AS WK WAA WL BEGIN
ALOFT...AND WITH DWPTS IN THE UPPER 20S TO LOWER 30S...EXPECT THAT
FROST IS A LIKELIHOOD OVER MUCH OF CWA LATE TONIGHT. HOWEVER...2 1/4
INCH GROUND TEMPERATURES ARE IN THE LOWER 60S... WHICH WILL MAKE IT
THAT MUCH MORE DIFFICULT TO GET A WIDESPREAD FROST. WL WORD IT
PATCHY AND FAVORING LOW LYING AREAS.

PAST THIS...VERY LITTLE TO BE CONCERNED WITH FROM A SENSIBLE WX
POINT OF VIEW...BUT HAVE TO HAVE ATTENTION ON FIRE WEATHER. EACH DAY
WL BECOME WELL MIXED THRU LOW LVLS AND FEATURE A GOOD VEERING OF
RADIATIONALLY DECOUPLED WIND. SOME LARGE DIURNAL RANGES ARE
LIKELY...ESPLY THU AS STRONG WMFNT MOVES INTO WRN CWA. REAL LACK OF
MOISTURE WL MAKE FOR POTENTIAL SIG DRY OUT FOR ESPLY SCNTRL SD
DURING AFTNS...AND LOOK FOR SOME 30S DWPTS TO REAPPEAR THU/FRI.
PRELIM CALCULATIONS FOR FIRE DANGER TAKE TO VERY HIGH THU...AND
EXTREME FOR FRI ACRS SCNTRL SD AND INTO UPPER MO VALLEY TOWARD
YANKTON. ONLY WINDS SEEM TO BE KEEPING SHY OF RED FLAG CRITERIA.
WMFNT CONTINUES EWRD OVERNIGHT WITH LITTLE FANFARE...PULLED ALONG
BY TROUGH RACING IN NRN STREAM. FIRST WK FRONTAL BNDRY WL GET HUNG
UP ON FRI ALG NRN CWA BORDER...AS NEXT UPSTREAM WAVE RACES INTO NRN
CANADIAN ROCKIES.  BY THE WEEKEND...BACKDOOR FRONTAL BNDRY NOW NOT
SHOWING AS MUCH PUSH INTO AREA ON SAT WITH CORE OF JET FINDING
DIFFICULTY IN STAYING S OF THE INTERNATIONAL BORDER...SO WL HAVE TO
RAISE DAYTIME TMPS A BIT IN PREFRONTAL ENVIRONMENT DUE TO DECENT SW
COMPONENT TO OFF SFC FLOW...AS WAVE PASSES BY WITHIN THE STRONG
STREAM TO THE N.

CRITICAL ISSUE IN EXTENDED RANGE WL BE THE EVOLUTION OF NEXT
LONGWAVE TROUGH IN THE WRN U.S. EARLY IN THE WEEK...AND WHAT THE
TIMING AND STRENGTH IS GOING INTO MIDWEEK.  VARIOUS MODEL SLNS
SHOWING FAIR DIVERSITY...BUT THE ALLEGIANCES ARE FAMILIAR.  ECMWF IS
MOST EAGER TO DIG TROUGH OFF W COAST...WHEREAS 00Z TO 06Z GFS TREND
WAS MORE AND MORE PUSHY/PROGRESSIVE. HOWEVER...12Z GFS HAS SWUNG
BACK SOMEWHAT CLOSER TO ECMWF.  HOWEVER...INTERESTING AND DISTRACTING
IN TREND FOR AN ELEVATION SNOWFALL ACRS WRN INTO N CNTRL SD WED. A BIT
TOO MUCH TO FATHOM AT THIS POINT.  00Z GFS ENSEMBLES DO NOT OFFER
MUCH TO ADD CERTAINTY...OTHER THAN OPERATIONAL RUN BEING FAIRLY
CLOSE TO THE MIDDLE IN SPREAD OF MASS FIELDS...BUT ON THE WARM SIDE
OF STATISTICAL GUIDANCE. ENS MEAN ACTUALLY WARMER FOR MOST SITES ON
WED...WHICH HAS ABOUT 3 IN 4 CHANCE OF VERIFYING WARMER THAN
GUIDANCE BASED ON LOCAL STUDY.  ALL THINGS CONSIDERED WITH STRENGTH
AND PERSISTENCE OF SERN RIDGE...SEEMS THAT SLN TIMING BETWEEN ECMWF
AND GFS PREFERENTIAL...ALLOWING FOR EARLIER AMPLIFICATION OUT ACRS
WRN PARTS BEFORE PUSHING EWRD.

MAIN JET ENERGY WELL REMOVED TO N OF CWA...MEANING THAT DYNAMIC
PUSH TO BACKDOOR FRONT IS QUITE LIMITED. WL SEE WK SYSTEM PASSING S
OF AREA EARLY SUN...ENOUGH TO SPREAD A FEW MID TO HIGH CLDS...BUT
NOT ENOUGH TO PULL BACKDOOR FRONT MUCH FARTHER S THAN NRN CWA. BNDRY
LKLY TO RETURN NWRD AS RIDGE AMPLIFIES TO SE...BUT WITH NOTHING TO
FOCUS ON...WL CONTINUE DRY AND GENERALLY WARM.  WL HAVE TO WATCH
STRATUS POTENTIAL BY THE TIME DEEPER MOISTURE STARTS WORKING NWRD BY
LATER TUE AS SHOWN BY 12-16C 850 HPA DWPTS.

NO SHORTAGE OF MOISTURE AS MAIN TROUGH BEGINS TO SLIDE EWRD TOWARD
REGION LTR TUE AND WED. NOT OUT OF THE QUESTION THAT BY LTR
TUE...SOME PREFRONTAL AND ELEVATED PCPN COULD DEVELOP FROM ELEVATED
MOISTURE STREAM AHEAD OF TROUGH INTERACTING WITH WK IMPULSE WHICH IS
ILL OR NOT DEFINED AT THE MOMENT. HOWEVER...WL WAIT TO BRING PCPN
THREAT INTO CWA TUE NIGHT AND WED WITH FOCUS ALG STRONG FRONTAL
BNDRY...AS DISTINCT DIV Q AREA ROTATES NWRD AND ENHANCES LIFT ALG
THE DEEP FRONTAL BNDRY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

CHAPMAN/LIEBL
Hazardous weather outlook, Sep 28, 11:24 AM CDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1124 AM CDT WED SEP 28 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-291200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1124 AM CDT WED SEP 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

EXCESSIVE TEMPERATURES...
CLEAR SKIES AND LIGHT WINDS WILL ALLOW TEMPERATURES TO DROP INTO
THE MID AND LOWER 30S TONIGHT...CREATING THE POTENTIAL FOR PATCHY
FROST. PRECAUTIONS SHOULD BE TAKEN TO PROTECT TENDER VEGETATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

In the hours before

Special weather statement, Sep 28, 2:48 PM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
248 PM CDT WED SEP 28 2005

...FIRST POTENTIAL FROST OF THE SEASON...

COOL DRY CANADIAN HIGH PRESSURE WILL SETTLE INTO THE NORTHERN PLAINS
TONIGHT ALLOWING OVERNIGHT TEMPERATURES TO FALL INTO THE MID AND
LOWER 30S ACROSS THE AREA. PATCHY FROST IS POSSIBLE IN LOW LYING
AREAS EARLY THURSDAY MORNING...MAINLY IN SOUTHWEST
MINNESOTA...EASTERN SOUTH DAKOTA AND FAR NORTHWESTERN IOWA.
SENSITIVE OUTDOOR PLANTS MAYBE HARMED IF LEFT UNCOVERED.

BT

Nearby

Frost Advisories in Minnesota, 2005Frost Advisories in South Dakota, 2005Frost Advisories in Iowa, 2005Every frost advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.